[Coma in a child after treatment with the 'magic salve' lidocaine-prilocaine cream]
Author(s): Wieringa JW, Ketel AG, van Houten MA
Affiliation(s): Spaarne Ziekenhuis, afd. Kindergeneeskunde, Postbus 770, 2130 AT Hoofddorp.
Publication date & source: 2006-08-19, Ned Tijdschr Geneeskd., 150(33):1805-7.
Publication type: Case Reports
A 2-year-old girl lost consciousness after the topical application of lidocaine-prilocaine cream (EMLA) in preparation for the removal of multiple mollusca contagiosa. Both the area on which cream was applied (80% of body surface) and the total amount of cream (90 g) exceeded the maximum dosage. Lidocaine-prilocaine cream is a widely used local anaesthetic with few side effects when used properly. Intoxication with a lidocaine-prilocaine preparation may have serious consequences, such as changes in intracardiac conduction, excitation or depression of the central nervous system and methaemoglobinaemia. In our patient both methaemoglobinaemia and depression of the central nervous system occurred, resulting in loss of consciousness. She was treated with 100% oxygen and fully recovered.